High Wind, Eastern Albany
- When
- December 1, 10:00 AM EST to 11:00 AM EST
- Where
- Eastern Albany forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- NEWSPAPER
- Coordinates
- 42.600, -73.974 (the zone’s center; the record gives no point)
The passage of a strong cold front brought a quick burst of wind and snow showers to portions of eastern New York during the morning of December 1. Wind gusts were strong enough to knock power lines down, which in turn resulted in a blown transformer and power outages to about 2,000 customers in the town of Guilderland, Albany County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
The passage of a strong cold front brought a quick burst of wind and snow showers to portions of eastern New York during the morning of December 1. Wind gusts were strong enough to knock power lines down, which in turn resulted in a blown transformer and power outages to about 2,000 customers in the town of Guilderland, Albany County. With the exception of about 100 customers, the outages were short lived. The other 100 had to wait until later in the night for power restoration. Also, strong winds partially peeled a roof off a house in Amsterdam, Montgomery County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 1, 12:43 AM EST, 9 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 1243 AM EST MON DEC 1 2003 .DISCUSSION... LOW PRESSURE WILL DEEPEN AND MOVE DOWN THE ST LAWRENCE VALLEY THIS MORNING. A FAIRLY STRONG PRESSURE GRADIENT WILL BE OVER THE AREA TODAY, AND A BRISK WEST NORTHWEST WIND WILL BLOW ACROSS THE COUNTY WARNING AREA BRINGING COLDER AIR INTO THE REGION. THIS WILL RESULT IN LAKE EFFECT SNOW, WITH SOME ACCUMULATION TO THE WEST OF THE CAPITAL DISTRICT BY THIS EVENING. THE ETA AND CANADIAN REGIONAL MODELS HAVE THE GREATEST AMOUNTS OF PRECIPITATION FORECAST, AND THE AMOUNTS ARE HIGHEST TO THE WEST OF ALBANYS COUNTY WARNING AREA. LIKE YESTERDAY, THE CANADIAN REGIONAL MODEL IS CREATING A LONG AND RELATIVELY NARROW BAND OF LAKE EFFECT PRECIPITATION FROM THE CENTRAL GREAT LAKES INTO CENTRAL NEW YORK THIS AFTERNOON AND EVENING. THE AXIS OF THIS BAND IS SOUTH OF THE MOHAWK VALLEY THROUGH THIS EVENING AND EXTENDS INTO THE CATSKILLS. IT SHIFTS FURTHER NORTH OVERNIGHT, AND THEN BEGINS TO BREAK UP AND BROADEN LATE TONIGHT AND TUESDAY MORNING. IT WILL BE TOO WARM FOR SNOW THIS MORNING, BUT COLDER AIR WILL TURN ANY PRECIPITATION TO SNOW THIS AFTERNOON. IT IS BELIEVED THAT ENOUGH SNOW MAY ACCUMULATE IN THE CATSKILLS AND MOHAWK VALLEY LATE TODAY AND TONIGHT TO WARRANT AN ADVISORY FOR THAT AREA. HOWEVER, STRONG MID-LEVEL SYNOPTIC SCALE SINKING IS FORECAST OVER MUCH OF THE COUNTY WARNING AREA TODAY AND TONIGHT, BUT SWITCHES SIGNS OVER CENTRAL NEW YORK. THE PROBABILITY OF PRECIPITATION FORECAST FROM THE VARIOUS MODELS VARIES WIDELY ACROSS THE WESTERN ZONES, WITH THE AVIATION AND NESTED GRID FORECASTING ONLY CHANCE PROBABILITIES AT UTICA, WHILE THE ETA CHECKS IN WITH A 94 PERCENT FOR TODAY. DUE TO THE INITIAL WARMTH, AND THE UNCERTAINTY REGARDING WHERE A NARROW LAKE BAND WILL SET UP LATER TODAY, AN ADVISORY WILL NOT BE ISSUED AT THIS TIME. A LOOK AT THE MESOSCALE SOUNDINGS, THE FORECAST PRESSURE GRADIENT AND THE CLIMATOLOGICAL-STATISTICAL FORECAST INFORMATION FROM THE MODELS INDICATES IT WILL BE WINDY TODAY. HOWEVER, THE GUIDANCE DOES NOT INDICATE THE WIND WILL BE QUITE AS STRONG AS IT WAS SATURDAY, WHEN WE ISSUED A WIND ADVISORY IN WHAT APPEARED TO BE A MARGINAL SITUATION, SO WELL LIKELY NOT ISSUE ONE FOR TODAY. ANOTHER FACTOR IS THAT THERE IS A MINOR PERTURBATION FORECAST ACROSS THE EASTERN GREAT LAKES THIS AFTERNOON AND INTO WESTERN NEW YORK. THIS MAY TAKE A BIT OF PUNCH OUT OF THE WESTERLY WIND BY WEAKENING THE PRESSURE GRADIENT. THE GUIDANCE TEMPERATURES SUGGEST THAT TODAYS MAXIMUM READINGS WILL BE IN THE 35- TO 45-DEGREE RANGE ACROSS THE BULK OF THE REGION. SUNDAYS ZONE FORECAST, OUTSIDE OF THE ADIRONDACKS, HAD TEMPERATURES IN THIS RANGE. LITTLE CHANGE IS ANTICIPATED. THE 15 TO 30 MILE AN HOUR WINDS THAT WERE FORECAST LOOK REASONABLE, ALTHOUGH, SOME GUSTS OVER 40 MAY OCCUR. A CONTINUED WESTERLY FLOW ACROSS THE EASTERN GREAT LAKES INTO THE COUNTY WARNING AREA PROMISES MORE LAKE EFFECT SNOW TONIGHT. THE MODEL PROBABILITIES ARE IN THE LIKELY CATEGORY IN THE WESTERN PORTION OF THE AREA, AND THIS WILL BE FORECAST IN THE NEXT RELEASE OF THE ZONES, THUS RAISING THE PROBABILITY FROM THE CHANCE VALUES THAT WERE IN SUNDAYS ZONES. IN THE EAST, A CHANCE OF SNOW SHOWERS WILL BE MAINTAINED. ONE TO 3 INCHES OF SNOW WILL BE FORECAST IN THE WEST. MINIMUM TEMPERATURES WILL BE MUCH LOWER TONIGHT THAN THEY HAVE BEEN FOR FOR AWHILE. READINGS FROM 15 TO 25 WILL BE FORECAST ACROSS THE COUNTY WARNING AREA, WHICH IS IN LINE WITH THE LATEST GUIDANCE AND SUNDAYS ZONES. TUESDAY WILL BE A COLD DAY. THE 850 MILLIBAR TEMPERATURE IS FORECAST TO BE NEAR MINUS 20 CELSIUS, AND THE MODEL FORECAST SOUNDINGS INDICATE A DRY ADIABATIC LAPSE RATE TO THE SURFACE. THUS, READINGS SHOULD BE MAINLY IN THE LOWER AND MIDDLE 20S IN THE HUDSON VALLEY, WITH READINGS IN THE TEENS ELSEWHERE. GUIDANCE TEMPERATURES VARY QUITE A BIT IN SOME LOCATIONS FOR TUESDAY. WELL GO WITH A BLEND OF THE COLDER AVIATION VALUES WITH HIGHER NESTED GRID AND ETA FORECAST, WHICH WILL RESULT IN LOWERING THE VALUES A FEW DEGREES FROM WHAT WAS FORECAST IN SUNDAYS ZONE FORECAST. A NORTHWEST WIND WILL BLOW AT 15 TO 25 MILES AN HOUR CREATING NOTICEABLE WIND CHILL. THERES A CHANCE OF MORE SNOW SHOWERS IN THE WESTERN ZONES TUESDAY, AND OVER THE HILLS AND MOUNTAINS EAST OF THE HUDSON VALLEY. WITH THE FLOW BEING MORE NORTHERLY TUESDAY, ITS NOT LIKELY THAT MUCH OF THE HUDSON VALLEY WILL EXPERIENCE ANY PRECIPITATION, MAYBE A FLURRY OR TWO AT MOST. SO, THE PROBABILITY OF PRECIPITATION WILL BE LOWERED IN THE HUDSON VALLEY FROM WHAT WAS INDICATED IN SUNDAYS ZONE FORECAST. COLD AIR WILL REMAIN OVER THE REGION INTO FRIDAY, BUT WILL SLOWLY MODERATE. A LARGE ANTICYCLONE WILL BEGIN TO BUILD IN AND THE AIR WILL BE QUITE DRY. ALL GUIDANCE INDICATES A DRY DAY WEDNESDAY. THE MINIMUM TEMPERATURES FORECAST IN SUNDAYS ZONES LOOK FINE FOR TUESDAY NIGHT AND WEDNESDAY. THE ZONES HAVE TEMPERATURES A LITTLE LOWER THAN THE LATEST AVIATION GUIDANCE, AND THE AVIATION GUIDANCE SEEMS TOO HIGH. THE ANTICYCLONE SHOULD PROVIDE DRY WEATHER FOR SEVERAL DAYS. THE EUROPEAN, CANADIAN GLOBAL, AND AVIATION MODELS ARE ALL INDICATING THE POSSIBILITY OF MAJOR CYCLOGENESIS AFFECTING THE NORTHEAST OVER THE WEEKEND, BUT VARY REGARDING THE DETAILS. THE AVIATION AND CANADIAN LOOK WARMER THAN THE EUROPEAN, BUT WITH THE LARGE ANTICYCLONE TO THE NORTH OR NORTHEAST, ITS UNLIKELY THAT THE SURFACE AIR WILL WARM QUICKLY. WE WONT BE MAKING ANY CHANGES TO SUNDAYS ZONE FORE THE LATE-WEEK PERIOD. .AVIATION DISCUSSION...EXPECT MAINLY VFR CONDITIONS THROUGH MONDAY. LAKE EFFECT SNOW SHOWERS COULD BRIEFLY REDUCE VISIBILITIES TO MVFR OR EVEN IFR CONDITIONS...MAINLY AT KALB WITH A VERY SLIM CHANCE OF THIS HAPPENING AT KPOU. A WNW WIND WILL BLOW AT 15-30 KT WITH GUSTS TO 40 KTS. HYDROLOGICAL DISCUSSION...NO PROBLEMS EXPECTED AT LEAST THROUGH FRIDAY. .ALY...NONE. HEMMERICH
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082> 084-VTZ013>015-020000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 354 AM EST MON DEC 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT...NO SPOTTER ACTIVATION IS ANTICIPATED.
NEW YORK STATEWIDE POLICE INFORMATION NETWORK TROOP A 0526AM MON DEC 01 2003 #1 0000001 000 AWRC WLSR 01728 FILE 28 SP LOCKPORT NY1310200 DEC 01-03 TO SP BATAVIA ZONE 1- ZONE 2- ZONE 3-ZONE 4 SP LOCKPORT ROADS-DRY WEATHER-CLEAR SP NIAGARA ROADS-DRY WEATHER-CLEAR AUTH AND SENT TPR DM SCIRRI 05-25HRS OPER - SCIRRI,DEAN M 0526
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331167, 5331168.